Montana, 2013

Hail and Damaging Wind in Montana, August 10 to 12, 2013

August 10 to 12, 2013 · NWS TFX · 14 events in 5 counties and zones

An upper level low along the California coast moved north toward Vancouver Island keeping southwest flow, moisture, and instability as fuel for isolated to scattered thunderstorms each afternoon and evening. Light winds at the surface caused storms to move quite slowly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level low along the California coast moved north toward Vancouver Island keeping southwest flow, moisture, and instability as fuel for isolated to scattered thunderstorms each afternoon and evening. Light winds at the surface caused storms to move quite slowly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 2:04 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 2:04 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT Sat Aug 10 2013

.DISCUSSION...

Tonight through Monday...Similar pattern again today as monsoonal
moisture works its way across southwest Montana. CAPE values are
not quite as high as this time yesterday but shear values look a
little stronger and the storms appear to be moving a bit faster.
Precipitable water remains high and the primary threat from these
storms will be lightning and the potential for heavy rain at
times. Models bring another swath of moisture tomorrow across the
southwest with thunderstorms developing during the afternoon and
becoming a bit more widespread. Monday will continue the pattern
with scattered afternoon and evening thunderstorms. Temperatures
will be slightly above seasonal averages through the period. Emanuel

Monday night through Saturday...A relatively weak upper level ridge
of high pressure will be over the northern Rockies early next week
with seasonal temperatures expected for most locations in southwest
and north central MT. Shortwave troughs moving along the ridge
combined with instability and ample moisture over the area will
result in isolated to scattered afternoon/evening thunderstorms.
Moisture content within the atmosphere will continue running well
above average for this time of year and steering winds will remain
relatively weak. This could result in slow moving thunderstorms with
the potential to produce very heavy rainfall Monday evening and
Tuesday over central Montana. Isolated flash flooding could result
from the heaviest storms especially in recent burn areas and
locations where soils are moist from recent precipitation. A warming
trend can be expected starting Wednesday as the ridge of high
pressure strengthens over the region. Will limit the mention of
isolated thunderstorms to the mountains as drier air works into the
area. The warmest day will be Friday with temperatures approaching
the lower 90s for the lower elevations. The ridge begins shifting
east on Saturday with temperatures slightly above average. Langlieb

&&

.AVIATION...
UPDATED 1635Z.
Mainly VFR conditions are expected through the TAF period.
Scattered TS will develop over far southwest MT this afternoon
and spread northward into the KHLN and KBZN areas after 21Z.
Moderate instability would support erratic wind gusts over 40 kts
from the strongest storms. Slight chance for isolated TS near KGTF
and KLWT between 22z/Sat and 02z/Sun, so included VCTS for that
period. Uttech

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  89  56  87 /  20  20  30  20
CTB  52  85  54  83 /  20  40  30  30
HLN  57  89  58  89 /  30  20  20  20
BZN  50  88  50  88 /  30  20  10  20
WEY  38  79  38  79 /  20  10  10  10
DLN  48  85  49  85 /  30  10  10  10
HVR  55  86  58  85 /  20  20  30  20
LWT  54  84  55  83 /  20  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 9 PM MDT this evening Beaverhead...
Jefferson.

&&

weather.gov/greatfalls
Hazardous weather outlook, Aug 10, 4:25 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT SAT AUG 10 2013

MTZ008-052-111200-
BEAVERHEAD-JEFFERSON-
525 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING AS
A MIX OF WET AND DRY THUNDERSTORMS MOVE THROUGH PORTIONS OF
SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>015-044>051-053>055-111200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
525 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 10, 3:23 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
08/10/2013  E0.50 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HAIL COVERING GROUND UP TO ONE INCH DEEP. HAIL FELL FOR
            12 MINUTES WITH ESTIMATED 0.40 INCHES PRECIPITATION

&&

PN
Special weather statement, Aug 10, 3:27 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT SAT AUG 10 2013

MTZ009-102315-
NORTHERN ROCKY MOUNTAIN FRONT MT-
427 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLACIER COUNTY UNTIL
515 PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
WEST GLACIER TO 24 MILES NORTH OF KIOWA...AND MOVING SOUTHEAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BABB...
   SAINT MARY...

LAT...LON 4901 11334 4866 11315 4871 11372 4879 11379
      4882 11378 4884 11386 4882 11393 4883 11401
      4885 11401 4889 11407 4891 11403 4901 11407
TIME...MOT...LOC 2227Z 314DEG 7KT 4898 11394 4884 11350

SUK

The radar

The Missoula radar (KMSX), 206 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Glacier

When
August 10, 4:30 PM MST
Where
Glacier County, 1 mi WNW of Babb
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.855, -113.450

Hail measuring 1.00 inches (quarter sized) was reported 1 miles WNW of Babb, MT.

Hail, Pondera

When
August 10, 8:15 PM MST
Where
Pondera County, 1 mi NW of Heart Butte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.290, -112.845

Hail measuring 1.00 inches (quarter sized) was reported covering the ground 1 mile NW of Heart Butte, MT.

Heavy Rain, Cascade

When
August 10, 11:00 PM MST to August 11, 12:00 AM MST
Where
Cascade County, 1 mi NW of Great Falls
Reported by
Social Media
Coordinates
47.530, -111.315

Heavy rain estimated at 1.00 inch in under an hour was reported to be flooding roads. Flooding was confirmed by law enforcement.

Thunderstorm Wind, Beaverhead

When
August 12, 3:47 PM MST
Where
Beaverhead County, 8 mi WSW of Grant
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.976, -113.221

High winds measuring 51KT (59MPH) were reported 8 miles WSW of Grant, MT at the Brenner RAWS.

Hail, Hill

When
August 12, 7:15 PM MST
Where
Hill County, Gildford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.570, -110.300

Hail measuring 1.50 inches (ping pong ball sized) was reported in Gildford, MT.

Hail, Hill

When
August 12, 8:30 PM MST
Where
Hill County, 6 mi S of Rudyard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.483, -110.550

Hail measuring 1.00 inches (quarter sized) was reported 6 miles S of Rudyard, MT.

Hail, Hill

When
August 12, 8:35 PM MST
Where
Hill County, 8 mi N of Kremlin
Measured
1.75 in hail
Reported by
Public
Coordinates
48.686, -110.080

Hail measuring 1.75 inches (golf ball sized) was reported 8 miles N of Kremlin, MT.

Hail, Hill

When
August 12, 8:39 PM MST
Where
Hill County, 16 mi SSE of Rudyard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.356, -110.416

Hail measuring 1.25 inches (half dollar sized) was reported 16 miles SSE of Rudyard, MT.

Hail, Hill

When
August 12, 8:45 PM MST
Where
Hill County, 14 mi S of Inverness
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.367, -110.680

Hail measuring 1.00 inches (quarter sized) was reported 14 miles S of Inverness, MT.

Hail, Hill

When
August 12, 9:00 PM MST
Where
Hill County, 25 mi N of Havre
Measured
1 in hail
Reported by
Public
Coordinates
48.912, -109.680

Hail measuring 1.00 inches (quarter sized) was reported 25 miles N of Havre, MT.

Hail, Hill

When
August 12, 9:00 PM MST
Where
Hill County, 25 mi N of Havre
Measured
1.75 in hail
Reported by
Public
Coordinates
48.912, -109.680

Hail measuring 1.75 inches (golf ball sized) was reported 25 miles N of Havre, MT.

Heavy Rain, Hill

When
August 12, 9:00 PM MST
Where
Hill County, 6 mi S of Rudyard
Reported by
Trained Spotter
Coordinates
48.483, -110.550

Heavy rain estimated at about 2 inches fell during the evening hours.

Heavy Rain, Hill

When
August 12, 9:00 PM MST
Where
Hill County, 13 mi S of Inverness
Reported by
Public
Coordinates
48.382, -110.680

Heavy rain estimated at about 1.40 inches fell during the evening hours.

Hail, Hill

When
August 12, 9:05 PM MST
Where
Hill County, 6 mi SSE of Rudyard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.490, -110.500

Hail measuring 1.50 inches (ping pong ball sized) was reported 6 miles SSE of Rudyard, MT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474877, 474878, 474879, 474888, 474881, 474882, 474883, 474884, 474885, 474880, 474886, 474889, 474890, 474887.